Meds, They can save your life.
They can save your mind.
They can mess you up too. They can kill you even.
Should we fear them?
Should we stop taking them?
Your Doctor has prescribed medications for a reason, side effects are taken into consideration. The benefits are considered to outweigh the risks. blah blah blah.. you have heard this, but it is the truth. Sometimes though, the risks can be terrible. Care MUST be taken.
Pamphlets accompany the meds. They list many things, when you should take them, with or without food, foods to avoid whilst taking them. Common side effects, serious side effects. Uncommon side effects. They are large boring things to read. I bet most of you never read them. It is very important to know what you can not take with your meds. Simple foods can cause terrible reactions, or make the medications more powerful or ineffective. Timing too. Some meds may be better with meals, to avoid causing you upset tummies. Some at night before bed, some no where near sleep time. Follow the recommendations carefully.
Long term meds involve other considerations. With long term medication use side effects that are more rare, can emerge.
With long term Lithium usage, a form of diabetes can occur. This is not, however, the diabetes you may know. Diabetes insipidus. In a very short description, this is a form of kidney damage. The purpose of this post is to make you aware of possibilities, not to educate you on each and every one, as the list is massive.
Predisone, a messy medication. Used to enhance other meds often, also to treat things from asthma to skin issues such as poison ivy or psoriasis. (though with psoriasis, when the med is discontinued, psoriasis returns with a vengeance). There are side effects of course, it can cause joint damage to the hips as it breaks down body tissue like muscle and bone. Oh there are many other side effects, this is one of the rare ones, but it happens. Just because it did not happen the last time you took it.. does not mean you are immune to it, the risk is always there.
So why prescribe such dangerous meds? Back to … the benefits outweigh the risks. Well those pamphlets that the pharmacy gives you when you receive your meds, do you read them? Oh come on, I bet you don’t. Many are advised that you should not read them as it may worry you. There may be truth to that, as long as someone is watching over you.
So I am not attempting to scare you. Not at all.
What I see, often, is someone that receives a script for a med from a doctor… and then they visit another doctor later in life and receive another, for a different medication… Some of these meds that they are taking do not mix. Some do the same thing for them, in different ways perhaps, but the amplified effect from both meds is not what they need. Who is watching over them?
A doctor has told them to take this purple pill with dinner.. so they do, they trust their doctor. Perhaps the doctor does not know they take a red pill with dinner also… Reading minds is not always done when you visit a doctor.
They may not know what other meds you are on. They may ask and perhaps they are not told. hmmmm
This can be dangerous.
This is not where I am going with this post though.
The side effects, the more serious ones. Tests can be done, to monitor you. Simple blood/urine tests to be sure the meds are not causing you damage. It is important, with long term meds, that you are aware of these rare possibilities. You need to discuss this in depth with your doctor to be sure that all possibilities are being monitored. This is very important.
The onus of this is on you however. Not your doctor. It is up to you to know all about your medications. Those pamphlets are boring to read, but you have a duty to yourself to do so. The life you save.. may be your own.
The things you should not do whilst taking them. Alcohol… grapefruit… empty stomach… don’t fluff them off. These are important to understand. The pills may be saving your life if taken correctly, they can just as easily destroy it if taken with a lackadaisical care. Blaming your health care team later for not monitoring you.. noooo, then it is too late.
That is also not where this post is going.
I stopped taking the meds, they don’t work
I didn’t like the side effects
I feel good now, I don’t need them
They mess me up
I can’t concentrate
They make me fat
I can’t sleep
I can’t wake up
I have headaches
my tummy hurts
I liked the mood swings, I felt alive
Medications are not the answer, I want to go natural
I have heard all of these and more. I understand too, meds can change how you feel. Maybe too, they don’t make you feel better, maybe they make you feel a bit better.. but the side effects are not worth the change. The small benefit you felt the medication provided.
so you stop taking them
You feel ok now, you don’t need the meds anymore
so you stop taking them
They never worked
so you stop taking them
you forgot to refill the script
so you stop taking them
You often forget.. that the dosage was gradually increased, so your body could become accustomed to the meds. When you change meds or are in need of stopping them. doing so all at once.. can be dangerous. They need to be tapered off.
This is one I hear often, I am ok, I feel good, I don’t need them anymore. hmmm, but perhaps it is the meds that are allowing you to feel ok?
This is the number one… They don’t work, so I stopped.
hmmmmm, ok, so that is a strong possibility. They were not right for you.. the dosage may not be correct or maybe a different med would be more suited to you…. but did you tell your doctor? Or just stop. see we are back to mind reading again, not everyone can do this. If you think your meds are not working for you.. then tell the doctor. There are other options, other combinations. Dosage changes even smaller dosages can be the answer… but it is up to you to bring this to light.
There is something else to contemplate also. Many medications do not really start to work right away, many take weeks.. six or more, before you feel a change… and sometimes the change is so gradual you may not notice it, so you feel they are not working. Perhaps they are but it was so gradual you didn’t notice.
The side effects were terrible. This is tough, some meds have terrible side effects. However, and this is a big one, many of the side effects are short term. This is to say, perhaps a few weeks.. I know that sounds grimacing. After those few weeks though, the side effects may vanish. Also, if you talk to the doctor, there can be, again dosage changes or temporary meds.. to help you overcome those side effects. Until your body becomes accustomed to the medications.
When you feel your meds are not doing what you hoped, you must tell your doctor. Don’t just stop, in fact, don’t stop until you do talk to your doctor. Unless it is a serious side effect where the recommendation is to stop at once…. and call your doctor.
Medications for the mind, when stopped can result in very fast reactions. You may not get a headache, your tummy may not become queasy. You may find your mind takes you to a different place. A dangerous place where reason no longer appears. When you decide to stop meds, I strongly encourage you to tell someone, most do not. If someone can watch over you, To help you through the transition, it could save your life.
When first prescribed with some medications, there is a period of instability. Some meds may worsen the condition they are designed to treat for a while. The side effects during this phase, as I mentioned, can be daunting. Then there is the part that the meds are not really helping during this phase. So you perhaps feel more depressed, more suicidal, you have side effects that are painful and the medication is not helping you…. so you quit. You are so annoyed you don’t tell your doctor, you just give up.
I see this a lot.
It is not too hard to phone your doctor, discuss these things, give them feedback, listen to what they say. Understand or try to, that it is likely all temporary, that soon the medication will have its desired effect, those terrible side effects will wane, possibly, likely, go away altogether. It is hard to think of this though, when all you wanted is a pill to make you feel better, and it makes you feel worse.
DON’T GIVE UP though DON’T QUIT. Give feedback. see back to the mind reading, your doctor can make you more at ease, but not if they do not know the medication is either not working or you have concerns… unless you voice them to your doctor.
Here is another stumbling patch. Something else I hear… I told the doctor and they said to keep taking them… they don’t care…. Let me point back to…. it takes time for them to work, it takes time for the terrible side effects to go away, Very likely the doctor has heard/seen this before and knows this, maybe they did not pass this along to you with enough care, so that you understand. Often, they are busy and possibly do not pass along a comforting feeling, one that you need to hear, to feel. Tell them this. They are only human, sometimes if you voice that you are not comfortable, they will pause and take more time with you.
BUT.. watch for the side effects that the pamphlets mention, the ones that say … if this occurs call your doctor immediately.
Not when you next see them
Medications, a friend and an enemy at the same time. Do your part to make them more of a friend, know their potentials… good and bad, watch for the bad.